Alert archive / Wisconsin / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 19, 2013Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2013, 3:29 AM CDT for Rusk County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 3:29 AM CDT (08:29 UTC)
Expired
Jul 19, 2013, 4:15 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The Duluth radar (KDLH), 175 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WWUS83 KMPX 190829
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT FRI JUL 19 2013

WIZ016-190915-
RUSK-
329 AM CDT FRI JUL 19 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RUSK COUNTY THROUGH 415
AM CDT...

AT 325 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTH OF LADYSMITH...OR 13 MILES SOUTH OF
WINTER. THIS STORM WAS MOVING EAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4542 9070 4537 9155 4564 9153 4565 9068
      4563 9067
TIME...MOT...LOC 0829Z 272DEG 42KT 4564 9101

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 12:09 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 12:09 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT FRI JUL 19 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 100 PM CDT THU JUL 18 2013

OUR MPX WRF AND HOP WRF ARE ON SIMILAR PATHS WITH STRONG TO
SEVERE STORMS DEVELOPING OVER NORTH CENTRAL MN DURING THE
AFTERNOON. THE STORMS THEN PROGRESS SE INTO NORTHERN WI THIS
EVENING. THIS IS SIMILAR TO THE 18/00Z NSSL WRF SOLUTION. THE MAIN
SEVERE THREATS ARE VERY LARGE HAIL AND VERY STRONG DAMAGING WINDS
GIVEN THE LARGE DCAPE EXPECTED AND THE STRONG WINDS PROJECTED IN
THE MID LEVELS. A TORNADO OR TWO CAN NOT BE RULED OUT NEAR
BOUNDARIES. SO CONFIDENCE FOR STORMS IS HIGH TO OUR NORTH AND EAST
LATE TODAY AND TONIGHT. HOWEVER...CONFIDENCE IS NOT GREAT ON THE
SOUTHWESTWARD EXTENT OF THE STORMS. THIS IS PARTLY DUE TO THE WEAK
LOW LEVEL CONVERGENCE AND WANING MOISTURE TRANSPORT. WE ARE ALSO
DEALING WITH A WARM LAYER (CAP) BETWEEN 850 AND 700MB...WHICH
PASSES SOUTHWARD ACROSS CENTRAL AND SOUTHERN MN DURING THE EVENING
AND OVERNIGHT HOURS. HENCE...POPS WILL BE HIGHEST TONIGHT TO THE
NORTH AND EAST OF THE TWIN CITIES WITH DIMINISHING POPS TO THE
SOUTHWEST. ANY LINGERING SHOWER/THUNDERSTORM ACTIVITY WILL END
EARLY FRIDAY MORNING OVER THE SOUTHEAST CWA. A BREAK FROM THE HEAT
AND HUMIDITY BEGINS TOMORROW. WE ARE LOOKING AT HIGHS IN THE LOWER
TO MIDDLE 80S WITH DEW POINTS IN THE LOWER TO MIDDLE 60S. THE
HIGHEST HEAT INDICES ON FRIDAY ARE FORECAST TO BE AROUND 90 TO THE
EAST AND SOUTH OF THE TWIN CITIES. THE CURRENT HEAT ADVISORY WILL
CONTINUE UNTIL 9 PM THIS EVENING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CDT THU JUL 18 2013

AT THE START OF THE PERIOD FRIDAY EVENING...THE COLD FRONT WILL BE
SOUTHEAST OF THE REGION WITH PRESSURE RISES OF AROUND 1MB/HR
ASSOCIATED WITH THE SURFACE HIGH PRESSURE THAT WILL BE BUILDING IN
FROM NORTHERN MINNESOTA. NORTHWESTERLY WINDS WILL DIMINISH OVERNIGHT
WITH CLEARING SKIES...SO LOW TEMPERATURES WILL FALL INTO THE LOW 60S
ACROSS THE SOUTHERN HALF OF THE CWA...WITH A FEW MID/UPPER 50S ALONG
AND NORTH OF I-94. ON SATURDAY A SECONDARY LOW LEVEL THERMAL
GRADIENT VIA THE H925 THETA_E CONTOURS WILL STALL OUT ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY AND TAKE ON A NW/SE ORIENTATION AS
THE WESTERN EDGE LIFTS NORTHWARD ACROSS THE HIGH PLAINS. MEANWHILE
NORTHWEST FLOW WITH EMBEDDED SHORTWAVES WILL SET UP ATOP THE REGION
PARALLEL TO THIS GRADIENT...BRINGING REPEATED CHANCES FOR SHOWERS
AND THUNDERSTORMS OVER THE WEEKEND.

DESPITE THE CONTINUOUS CHANCES FOR SHOWERS AND THUNDERSTORMS...STILL
NOT CONVINCED THAT WIDESPREAD RAINFALL IS IN THE IMMEDIATE FUTURE.
PWAT VALUES WILL ONLY BE AROUND 1-1.5 INCHES...AND THE LOW LEVEL JET
FAILS TO BRING UP A SURGE OF GULF MOISTURE...OR FOCUSED AREA FOR
NOCTURNAL THUNDERSTORMS. ON SUNDAY NIGHT A MORE POTENT WAVE DROPS
DOWN FROM CENTRAL CANADA AND LOW LEVEL RESPONSE TO THIS PV ANOMALY
PROVIDES BETTER DYNAMICS FOR A FOCUSED CONVECTION THROUGH MONDAY
MORNING. NONE THE LESS...CONFIDENCE IN TIMING AND PLACEMENT OF
PRECIP IS TOO LOW TO DEVIATE FROM A BLEND OF THE PREVIOUS FORECAST
AND 12Z MODEL DATA. MAX/MIN TEMPERATURES WILL DEPEND HEAVILY ON THE
CONVECTIVE DEBRIS LEFT BEHIND ANY STORMS THAT DO MANAGE TO FORM...SO
AGAIN FEEL THAT A CONSENSUS BLEND IS THE BEST APPROACH UNTIL IT
BECOMES MORE APPARENT WHERE EXACTLY THE BOUNDARY WILL ESTABLISH
ITSELF.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1149 PM CDT THU JUL 18 2013

HAVE SCALED BACK PRECIP CHCS IN THE 06Z ISSUANCE AS MIDLVL RIDGING
HAS PREVENTED MUCH IN THE WAY OF CONVECTIVE DEVELOPMENT FROM
DROPPING S FROM NRN MN. THAT SAID...ISOLD ECHOES HAVE BEGUN TO
SHOW UP IN W-CENTRAL MN ON THE KMPX RADAR. HOWEVER...LATEST SHORT-
TERM MODEL RNUS INDICATE VERY LITTLE TO NEARLY NO CONVECTIVE
ACTIVITY WILL IMPACT THE TERMINALS. LATEST POP UPDATE HAS DROPPED
PRECIP CHCS TO NO HIGHER THAN 30 PERCENT SO HAVE OPTED TO RUN WITH
A DRY FCST WITH CONFIDENCE QUITE LOW IN PREDICTING CONVECTION TO
IMPACT ANY TERMINAL. CLOUD COVER WILL INCRS OVERNIGHT...LIKELY TO
RESULT IN MIDLVL CIGS BUT STILL WELL UP IN VFR RANGE. SKIES WILL
THEN STEADILY CLEAR OUT DURG THE DAY. MAINLY SW WINDS AT
INITIALIZATION IN THE 6-10KT RANGE FROM GRADUALLY VEER TO THE W
AND NW DURG THE DAY. SPEEDS WILL ALSO INCRS TO NEAR 15G25KT.

KMSP...RAN WITH VFR THIS FCST PERIOD AS PRECIP CHCS HAVE BEEN
REDUCED FOR THE FIRST 6 HRS OF THIS FCST. CLOUD COVER IS HARD TO
FIND OVER CENTRAL MN AT INITIALIZATION BUT ADDITIONAL OBS HAVE
STARTED TO REPORT SCT/BKN COVERAGE IN NRN AND W-CENTRAL MN. THESE
WILL GRADUALLY GET INTO MSP DURG THE EARLY MRNG HRS...MAKING FOR A
MIDLVL CIG. IF ANY PRECIP WERE TO OCCUR...BEST TIMING LOOKS TO BE
07Z-10Z...BUT WITH POPS LESS THAN 30 PERCENT...HAVE OPTED TO RUN
WITH A DRY FCST. SKIES THEN GRADUALLY CLEAR OUT STARTING AROUND
DAYBREAK THRU THE REST OF THE DAY. SW WINDS SETTLE DOWN TO THE 5-8
KT RANGE THEN VEER THROUGH DAYBREAK AS A CDFNT SLIPS S ACRS THE
AREA. WINDS GRADUALLY BECOME NW BY LATE MRNG AND INCRS TO THE
15G25KT AREA BEFORE SETTLING DOWN FRI EVE.

/OUTLOOK FOR KMSP/
SAT...MAINLY VFR. SLGT CHC -SHRA/-TSRA. NW WINDS 5-10 KTS.
SUN...MAINLY VFR. CHC -SHRA/-TSRA. SE WINDS 5-10 KTS.
MON...MAINLY VFR. CHC -SHRA/TSRA. S WINDS 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Jul 18, 8:52 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT THU JUL 18 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
852 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT...WITH
THE GREATEST THREAT PRIMARILY NORTH OF INTERSTATE 94. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL RETURN TO THE REGION SUNDAY NIGHT INTO
WEDNESDAY. THE SEVERE WEATHER THREAT FROM THESE STORMS IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 19, 1:28 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 AM CDT FRI JUL 19 2013

MNZ065>067-190715-
MCLEOD-RENVILLE-SIBLEY-
128 AM CDT FRI JUL 19 2013

AT 124 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 19 MILES SOUTHEAST OF OLIVIA...OR 23 MILES WEST OF
GAYLORD. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO LAKE.
  GIBBON.
  FERNANDO.
  BROWNTON.
  WINTHROP.
  NEW AUBURN.

LAT...LON 4479 9405 4447 9402 4448 9476 4474 9474
TIME...MOT...LOC 0627Z 280DEG 33KT 4464 9463
Special weather statement, Jul 19, 1:37 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 AM CDT FRI JUL 19 2013

MNZ060-062-063-190730-
HENNEPIN-RAMSEY-WASHINGTON-
137 AM CDT FRI JUL 19 2013

AT 133 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR ST PAUL...OR 4 MILES SOUTHWEST OF MAPLEWOOD. THESE
STORMS WAS MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LANDFALL.
  LAKE ELMO.
  WOODBURY.
  AFTON.

LAT...LON 4483 9302 4488 9301 4492 9306 4492 9313
      4489 9317 4488 9319 4490 9325 4507 9318
      4502 9277 4479 9286
TIME...MOT...LOC 0638Z 282DEG 33KT 4495 9304
Special weather statement, Jul 19, 3:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT FRI JUL 19 2013

WIZ016-190915-
RUSK-
329 AM CDT FRI JUL 19 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RUSK COUNTY THROUGH 415
AM CDT...

AT 325 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTH OF LADYSMITH...OR 13 MILES SOUTH OF
WINTER. THIS STORM WAS MOVING EAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4542 9070 4537 9155 4564 9153 4565 9068
      4563 9067
TIME...MOT...LOC 0829Z 272DEG 42KT 4564 9101

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:28 AM CDTSpecial Weather StatementMPXSibley47 min
Jul 19, 1:37 AM CDTSpecial Weather StatementMPXRamsey53 min

Nearby

Special Weather Statements in Wisconsin, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.